Alert archive / California / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Reno, NV

August 5, 20177 counties in Nevada; 9 counties in California

NWS Reno, NV issued this flash flood watch at Aug 5, 2017, 10:53 AM PDT for 7 counties in Nevada; 9 counties in California. It took effect at Aug 5, 2017, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2017, 10:53 AM PDT (17:53 UTC)
In effect from
Aug 5, 2017, 2:00 PM PDT
Expired
Aug 5, 2017, 8:17 PM PDT
In force
6 hr
Issued by
NWS Reno, NV
Flood severity
None

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 39 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WGUS65 KREV 051753
FFAREV

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Reno NV
1053 AM PDT Sat Aug 5 2017

CAZ070>073-NVZ001>005-060600-
/O.NEW.KREV.FF.A.0002.170805T2100Z-170806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Portola, 
Susanville, South Lake Tahoe, Truckee, Bridgeport, Mammoth Lakes,
Hawthorne, Yerington, Smith Valley, Stateline, Incline Village, 
Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, 
Silver Springs, Empire, and Gerlach
1053 AM PDT Sat Aug 5 2017

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM PDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Reno has issued a

* Flash Flood Watch for portions of California and Nevada, 
  including the following areas, in California, Greater Lake 
  Tahoe Area, Lassen-Eastern Plumas-Eastern Sierra Counties, 
  Mono County, and Surprise Valley California. In Nevada, 
  Greater Lake Tahoe Area, Greater Reno-Carson City-Minden Area, 
  Mineral and Southern Lyon Counties, Northern Washoe County, 
  and Western Nevada Basin and Range including Pyramid Lake. 

* From 2 PM PDT this afternoon through this evening

* Monsoonal moisture is streaming over northeast California and
  western to west-central Nevada. Storms today will be capable of
  producing localized, very heavy rainfall with the potential for
  flash flooding and debris flows. 

* Steep terrain and recently burned areas from wildfires will be
  especially susceptible to flash flooding and debris flows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People in the watch area should continue to be aware of the
possibility for heavy rainfall, avoid low lying areas, and be
careful when approaching highway dips and underpasses. Do not
drive your vehicle into areas where water covers the road. The
road may be washed out or the water depth may be too great to
allow your car to cross safely.

&&

$$
1 follow-up statement
314 
WGUS65 KREV 060317
FFAREV

Flood Watch
National Weather Service Reno NV
817 PM PDT Sat Aug 5 2017

CAZ070>073-NVZ001>005-060430-
/O.CAN.KREV.FF.A.0002.000000T0000Z-170806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
817 PM PDT Sat Aug 5 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of California and Nevada has
been cancelled. Showers will linger into the late evening
hours...then thunderstorms are likely to redevelop overnight. 

Additional showers and thunderstorms are likely Sunday. These
storms will have abundant moisture and produce wetting rains. Rain
rates could be high enough to prompt flash flooding Sunday...but
for now we will wait to issue another watch.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 5, 6:43 AM PDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 5, 6:43 AM PDT, 4 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Reno NV
643 AM PDT Sat Aug 5 2017

.UPDATE...

We will increase precip chances for this afternoon and evening for
eastern CA and parts of western NV (generally west of a Gerlach-
Hawthorne line) as latest high resolution guidance indicates more
widespread coverage of showers and thunderstorms. However, there
isn't high enough confidence that the storms will be strong enough
to produce a significant flash flooding threat, which is reflected
in the high resolution guidance which reduces overall intensity
of the precip compared to earlier runs. The 12z Reno sounding
shows plenty of moisture especially between 550-350 mb, but there
is a notable cap above this moist layer up to near 300 mb.
Assuming this cap is not fully eroded, it would limit the strength
of the storms and reduce the risk for severe storms as well as
flash flooding. However, some of the stronger cells will still be
capable of producing frequent lightning, small hail and a short
period of moderate to locally heavy rainfall, and recent burn
scars in steep terrain could still be at risk for flash flooding
if a cell of sufficient strength persists overhead. MJD

&&

.PREVIOUS DISCUSSION... /Issued 242 AM PDT Sat Aug 5 2017/

SYNOPSIS...
For this weekend and into early next week, low pressure stalling
over northwest California will bring increased potential for
heavy rainfall and strong thunderstorms each day. Drier weather
then returns later next week. Temperatures will cool to near or
slightly below average today through early next week, with some
warming possible later next week.

SHORT TERM...

We are anticipating an active weekend for thunderstorms, which
could continue into Monday. Low pressure reaching the northwest CA
coast is expected to stall for the next few days, with ample
moisture and instability in place. It is strongly recommended
that anyone planning outdoor activities or attending large outdoor
events across the region prepares for dangerous thunderstorm
potential, by ensuring quick access to a safe shelter and
considering a "Plan B" before conditions become threatening.

For today, there are several favorable ingredients that are
tilting toward at least some scattered thunderstorms this
afternoon and evening. The main features are an upper level 60+
kt jet streak directed toward the central Sierra, with upper level
divergence extending northward across much of western NV by late
afternoon/early evening. Mid level wind profiles are also
favorable for sustaining more organized and longer duration cells,
while surface convergence becomes favorable as a weak zephyr sets
up later today. On the less favorable side, thicker cloud cover
could limit instability, and low level capping also is indicated
on model soundings. However, with the arrival of decent forcing
later today, this cap has a reasonable chance of being overcome,
leading to more intense and rapid development.

The most likely scenario is for storms to develop near the Sierra
especially in Mono County by early-mid afternoon, then extend into
northeast CA with some enhanced coverage possible in northern
Lassen County. By late afternoon-early evening, the best potential
shifts into western NV from Reno-Carson eastward to Fernley-
Yerington and southward across Douglas, Lyon and Mineral
Counties, with showers and isolated storms continuing overnight
mainly over west central NV. Strong cells are probable with a few
severe storms possible, containing hail, strong downdraft/outflow
gusts and very heavy rainfall. Even though most cell motions
should be relatively fast, intense rainfall rates and possible
back-building or terrain anchoring could produce localized flash
flooding.

For Sunday, another round of scattered thunderstorms is expected
as the upper low slowly edges towards the northern Sierra. Shear
profiles continue to support the possibility for more organized,
longer-lived thunderstorms, with strong to severe storms also
possible with overall greater instability compared to today. The
upper level jet streak feature is not expected to be a factor,
but upper level disturbances rotating around the main low will
provide decent forcing. The evolution of the storms looks similar
to today with most cells initially forming near the Sierra and
northeast CA, then spreading into western NV, although activity
may begin a few hours earlier due to less morning cloud cover and
a weaker low level cap. The stronger afternoon cells could then
evolve into a larger cluster of rain and thunderstorms with
frequent lightning during the evening and late night hours, most
likely across parts of northwest and west central NV.

For Monday, the thunderstorm pattern is likely to repeat again.
There is less overall instability and less distinct forcing
mechanisms evident at this time, but some strong cells with heavy
rainfall will remain possible. MJD

LONG TERM...Tuesday through next weekend...
Few changes were made with a gradual drying trend expected under
light southwest flow. The flow with the help of the afternoon
zephyr will act to slowly push the moisture eastward through
Friday.

Another decent day of convection is expected on Tuesday, but
probably not as strong as seen previous days. Any storm though would
be capable of locally heavy rain. As we move into Wednesday,
storms will become more isolated and by Friday the only storms
that remain will likely be over the main convergence zones to the
south (Mono-Mineral) and to the north (Lassen Peak). Temperatures
will also begin to warm as the moisture shifts east with less
cloud cover. By next weekend they will warm back above average by
a few degrees but very hot temperatures aren't expected. Wallmann

AVIATION...
Scattered thunderstorms are expected this afternoon through
Monday. The storms have the potential to be stronger the next two
days, but most will have hail up to 3/4" in diameter and wind
gusts to 40 kts. A couple of the strongest storms may have 1+"
hail and gusts over 50 kts, but these will be very isolated if
they occur at all.

All terminals will have a threat of storms and the peak times will
be 20-23Z for KMMH-KTVL-KTRK and 22-02Z for KCXP and KRNO. A few
storms may last overnight, but they will be much weaker.

Other concerns will be the haze and smoke. Trajectories will keep
the smoke around again through this evening and slantwise visibility
may be an issue at times. Visibility should improve Sunday as the
flow comes from the south where few large fires are burning. Wallmann

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:16 PM PDTSpecial Weather StatementREVStorey59 min
Aug 5, 1:04 PM PDTSpecial Weather StatementREV41 min
Aug 5, 3:38 PM PDTSpecial Weather StatementREVDouglas, Lyon112 min
Aug 4, 5:30 PM PDTSpecial Weather StatementREVSierra45 min

Nearby

Flash Flood Watches in California, 2017Flash Flood Watches in Nevada, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.